Winter Storm, Grundy
- When
- February 5, 3:00 PM CST to 8:00 PM CST
- Where
- Grundy forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.114, -93.565 (the zone’s center; the record gives no point)
A winter storm on February 5th left a wide area of 6 to 8 inches of snow.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A winter storm on February 5th left a wide area of 6 to 8 inches of snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Feb 5, 12:45 PM CST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1245 PM CST THU FEB 5 2004 .DISCUSSION... CONSIDERING UPGRADING WINTER WEATHER ADVISORY TO A WINTER STORM WARNING FOR PARTS OF NORTHWEST AND NORTH CENTRAL MO FOR THIS AFTERNOON AND EARLY EVENING. AREAS BEING CONSIDERED ARE NORTH OF A PLATTSBURG TO CHILLICOTHE LINE TO THE IA/MO BORDER...NOT INCLUDING THE ST JOSEPH AREA. BAND OF HEAVY SNOW WITH SONW RATES FROM 1-2 INCHES/HR ARE EXITING THE GREATER KANSAS CITY AREA AND ROTATING NORTH IN LINE MAXIMUM BAND OF FRONTOGENTIC FORCING. NEW SNOWFALL TOTALS RANGE FROM 3 TO 5 INCHES WITHIN THE AREA BEING CONSIDERED FOR A WARNING. MJ && .PREV DISCUSSION... 425 AM... MAIN FORECAST CONCERN CENTERS ON SHORT TERM WITH ONGOING SNOWFALL. WATCHING SEVERAL VORT LOBES WRAPPING AROUND UPPER LOW CENTERED OVER NORTHEAST COLORADO. ONE MOVING THROUGH OKLAHOMA AT THIS TIME SHOULD INCREASING SNOWFALL ACROSS SOUTHERN AND WESTERN PORTIONS OF FORECAST AREA THIS MORNING. A SECOND WAVE JUST ROUNDING SOUTHERN END OF UPPER LOW SHOULD MOVE INTO MISSOURI BY 00Z. EXPECT SNOW TO PICK UP THIS AFTERNOON ACROSS MUCH OF FORECAST AREA AS THIS WAVE ROTATES NORTHEAST...WITH SNOW TAPERING OFF FROM SOUTH TO NORTH DURING THE LATE AFTERNOON TO EVENING HOURS. WILL EXTEND ADVISORY ALONG IOWA BORDER INTO THE EVENING HOURS BASED ON THIS TIMING. ALSO HAVE SCALED BACK SOUTHERN COUNTIES FROM A WARNING TO AN ADVISORY BASED ON ACCUMULATIONS THAT WERE RECEIVED OVERNIGHT AND THE EXPECTED ACCUMULATIONS TO KEEP TOTAL SNOW AMOUNTS UNDER THE 6 INCH RANGE. AREA WILL STILL BE UNDER THE INFLUENCE OF THIS STRONG UPPER LEVEL LOW ON FRIDAY...WITH TROUGH SWINGING THROUGH AREA BY 00Z. WILL LEAVE MENTION OF FLURRIES DURING THE DAY...ALTHOUGH NOT OUT OF THE QUESTION A FEW MINOR ACCUMULATIONS MAY BE REPORTED. PLENTY OF COLD AIR ADVECTION FRIDAY AND FRIDAY NIGHT...SO TEMPERATURES SHOULD NOT BE CLIMBING BACK ABOVE FREEZING FOR THE NEXT COUPLE OF DAYS. THE COLDER MAV GUIDANCE LOOKS THE MOST REASONABLE WITH THIS SCENARIO. PC && .PREVIOUS DISCUSSION... 850 PM... LATEST LOCAL RADAR SHOWS SNOW INCREASING ACROSS THE SOUTHERN CWA IN AREA OF 280-290 ISENTROPIC LIFT. ECHOES HAVE DIMINISHED ACROSS EASTERN KANSAS AND EXTREME NORTHEAST OKLAHOMA WHICH WOULD AT FIRST GLANCE WOULD APPEAR THAT SNOWFALL AMOUNTS MAY BE OVERDONE FOR WEST CENTRAL AND SOUTHERN ZONES. ALTHOUGH SNOWFALL AMOUNTS MAY STILL BE A LITTLE HIGH....LATEST ETA SUGGEST THAT REDEVELOPMENT IS EXPECTED AFTER MIDNIGHT AFTER MIDNIGHT. THIS REFLECTED BY RENEWED DEVELOPMENT IN CENTRAL AND NORTHEAST OKLAHOMA. QUICK GLANCE AT PROFILERS SUGGEST H7/H5 SHORTWAVE TROF WITH NICE 110 KT H3 SPEED MAX IN AREA. THIS IS LIKELY WHAT MESO ETA PICKED UP ON. THE SHORTWAVE WILL MOVE QUICKLY NORTHEAST. IN ADDITION...MESOETA CONTINUES MODERATE 280-290K ISENTROPIC LIFT THROUGH 12Z THURSDAY ALBEIT NOT SO STRONG ON THE 285K THETA SURFACE. SNOW MAY PAUSE IN METRO FOR A SHORT TIME AROUND MIDNIGHT BUT PICK BACK UP A FEW HOURS AFTER MIDNIGHT. GIVEN THE LATEST RADAR TRENDS...MESOETA AND OBSERVATIONS NOTED ABOVE...SEE NO REASON TO MAKE ANY UPDATES TO SHORT TERM FORECAST AND MAKE ANY MINOR REVISIONS DOWNWARD TO ACCUMULATIONS. DB 330PM... EARLY AFTERNOON SATELLITE IMAGERY AND UPPER AIR ANALYSIS SHOW BROAD LONGWAVE TROUGH EXTENDING ACROSS DESERT SOUTHWEST INTO SOUTHERN PLAINS...ANCHORED AROUND UPPER LOW OVER CENTRAL ROCKIES. INITIAL SHORTWAVE EVIDENT ALONG RED RIVER VALLEY WHILE SECONDARY STRONGER WAVE APPROACHING BIG BEND AREA OF TX. PROFILER NETWORK DEPICTS 40-50KT LOW LEVEL JET EXTENDING ACROSS SOUTHERN/CENTRAL PLAINS...RAPIDLY TRANSPORTING MOISTURE NORTHWARD INTO REGION. LIFT ASSOCIATED WITH SOUTHERN PLAINS SHORTWAVE COMBINED WITH STRONG THETA-E ADVECTION/ISENTROPIC FORCING HAS ALLOWED WIDESPREAD PRECIPITATION TO DEVELOP THIS AFTERNOON ACROSS MUCH OF OK AND SOUTHERN KS. FURTHER EAST...MUCH OF LOWER MO RIVER VALLEY REMAINS UNDER INFLUENCE OF SURFACE RIDGE...WHICH HAS SHIFTED EAST INTO WESTERN GREAT LAKES REGION. 12Z SGF SOUNDING INDICATED VERY DRY AIRMASS BELOW 700MB...AND SURFACE OBS ACROSS CWA INDICATE DEW POINTS REMAIN IN THE TEENS ACROSS WESTERN ZONES...WITH SINGE DIGITS AROUND KIRKSVILLE. KEAX 88-D IMAGERY CONTINUES TO INDICATE VIRGA ACROSS CWA. EXPECT TWO ROUNDS OF PRECIPITATION TO DEVELOP ACROSS FORECAST AREA. FIRST ROUND WILL COME TONIGHT INTO THURSDAY MORNING. AS MAIN UPPER LOW OVER CO ROCKIES SLOWLY SHIFTS EAST THIS EVENING...LOW LEVEL JET AXIS WILL SHIFT EASTWARD ACROSS CWA. THIS COMBINED WITH INCREASING LOW LEVEL THETA-E ADVECTING NORTHWARD FROM GULF OF MEXICO WILL ALLOW FOR SUBSTANTIAL ISENTROPIC LIFT ACROSS MUCH OF FORECAST AREA BEGINNING AROUND 0Z ACROSS WESTERN ZONES...THEN SPREADING EASTWARD THROUGH REMAINDER OF EVENING. LIFT WILL BE MAXIMIZED ACROSS SOUTHERN CWA...AND SPECIFIC HUMIDITY VALUES ACROSS THIS AREA ARE PROGGED TO BE ON THE ORDER OF 3 TO 4 G/KG...SUPPORTING SNOW TOTALS OF 6 OR GREATER INCHES BY THURS MORNING. SOME UNCERTAINTY REMAINS AS TO HOW CONVECTION EXPECTED TO DEVELOP ACROSS SOUTHEAST/OZARKS WILL INFLUENCE MOISTURE INFLUX INTO REGION. HOWEVER HAVE OPTED TO GO AHEAD AND UPGRADE GOING ADVISORY TO A WINTER STORM WARNING ACROSS FAR SOUTHERN COUNTIES. SECOND ROUND OF PRECIPITATION WILL COME DURING THE DAY THURSDAY...AS BIG BEND SHORTWAVE PROGGED TO EJECT ACROSS FORECAST AREA. STRONG DEEP LAYER (700-300) Q-VECTOR CONVERGENCE PROGGED TO SPREAD ACROSS NORTHERN MO DURING THE DAY ASSOCIATED WITH EJECTING SHORTWAVE. EXPECT HEAVIEST SNOW ACROSS NORTH CENTRAL/NORTHEAST CWA ALONG DEFORMATION AXIS OF EJECTING SHORTWAVE. PRECIPITATION SHOULD END BY LATE THURSDAY AFTERNOON ACROSS WESTERN ZONES...AND THURSDAY EVENING ACROSS EAST. EXPECT STORM TOTAL SNOWFALL TO BREAK DOWN AS FOLLOWS: 1)EXPECT 6 TO 7 INCHES ALONG A MOUND CITY KS TO WARRENSBURG TO FAYETTE LINE TONIGHT ASSOCIATED WITH ISENTROPIC FORCING. 2) EXPECT A SECONDARY BULLSEYE OF AROUND 6 INCHES ALONG IA BORDER ALONG/EAST OF I-35 TONIGHT THROUGH THURSDAY...ASSOCIATED WITH BOTH ISENTROPIC LIFT TONIGHT...ALONG WITH DEFORMATION AXIS THURSDAY. THE DURATION OF THIS SNOWFALL WILL BE GREATER THAN 12 HOURS...THUS NOT WARRANTING A WARNING AT THIS POINT. 3) EXPECT 3-5 INCHES ACROSS REMAINDER OF CWA FROM KC METRO EASTWARD THROUGH CARROLLTON AND MARSHALL. EXPECT TEMPERATURES THROUGH THURSDAY TO REMAIN FAIRLY STEADY STATE IN THE 20S ACROSS THE AREA. SEAMAN ON FRIDAY...ANOTHER WEAK SHORTWAVE GOES THROUGH ON THE BACKSIDE OF THE TROUGH. WHILE THE ETA/GFS ARE PRINTING OUT QPF...CANT FIND A REASON THAT WE SHOULD SEE ANYTHING MEASURABLE. Q-VECTOR CONVERGENCE IS VERY WEAK IN NORTHERN CWA AND NOT AT ALL IN SOUTHERN CWA. ISENTROPIC DOWNGLIDE AND LACK OF OMEGA CAUSE TO ME TO RETAIN ONLY SLIGHT CHANCE POPS. SATURATION AT LLVL MAY SQUEEZE OUT SOME FLURRIES. THE PARADE OF SHORTWAVES CONTINUES WITH ANOTHER ONE ON THE BACKSIDE OF TROUGH ON SATURDAY. MOISTURE IS LACKING AS WELL...SO HAVE KEPT FORECAST DRY. SHORTWAVES FOLLOW ON MONDAY...TUESDAY NIGHT AND WEDNESDAY. THESE WAVES HAVE VARIED IN TIMING AND LOCATION THROUGHOUT THE LAST SEVERAL MODEL RUNS. HAVE KEPT SLIGHT CHANCES IN FOR THESE DAYS...BUT LACK OF CONFIDENCE PRECLUDES INTRODUCING HIGHER THAN THAT. FOR TEMPERATURES...HAVE NOT STRAYED MUCH FROM PREVIOUS FORECAST. BELOW TEMPERATURES CONTINUE WITH SURFACE HIGH MAKING SATURDAY NIGHT/SUNDAY THE COLDEST DAYS. LVQ && .EAX WATCHES/WARNINGS/ADVISORIES... KS...WINTER WEATHER ADVISORY UNTIL 600 PM CST THURSDAY FOR ZONES KSZ025-057-060-102>105. MO...WINTER WEATHER ADVISORY UNTIL 1100 PM CST THURSDAY FOR ZONES MOZ001>008-0015>017. WINTER WEATHER ADVISORY UNTIL 600 PM CST THURSDAY FOR ZONES MOZ011>014-020>025-028>033-030>040-043>046-053>054. WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 105 PM CST THU FEB 5 2004 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-061200- ...ACCUMULATING SNOW...WITH TOTAL SNOW ACCUMULATIONS OF 6 TO 9 INCHES ACROSS MUCH OF EASTERN KANSAS AND NORTH CENTRAL MISSOURI BY TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER STORM WARNING IS IN EFFECT FOR THIS AFTERNOON AND EVENING FOR PORTIONS OF NORTH CENTRAL MISSOURI...WHERE HEAVY SNOW WITH ACCUMULATION RATES OF ONE INCH PER HOUR WILL BE POSSIBLE. TOTAL SNOWFALL ACCUMULATIONS FROM THIS STORM SYSTEM OF 6 TO 9 INCHES ARE EXPECTED IN THE WARNED AREA. ELSWHERE...WINTER WEATHER ADVISORIES REMAIN IN EFFECT THROUGH THIS AFTERNOON FOR THE REMAINDER OF THE OUTLOOK AREA...WITH THE EXCEPTION OF NORTHEAST MISSOURI WHERE WINTER WEATHER ADVISORIES REMAIN IN EFFECT THROUGH THIS EVENING. WIDESPREAD TOTAL SNOWFALL ACCUMULATIONS OF 5 TO 8 INCHES ARE EXPECTED IN THESE ADVISORY AREAS...WITH THE EXCEPTION OF PORTIONS OF WEST CENTRAL AND CENTRAL MISSOURI WHERE LESSER AMOUNTS OF 3 TO 5 INCHES ARE ANTICIPATED. SNOW WILL GRADUALLY TAPER TO FLURRIES FROM SOUTH TO NORTH THIS EVENING AND TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE AREA ON MONDAY BRINGING A CHANCE OF LIGHT SNOW. NO SIGNIFICANT SNOWFALL ACCUMULATIONS ARE EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. LS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
152 PM CST THU FEB 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0100 PM HEAVY SNOW RAYMORE 38.81N 94.46W
02/05/2004 6.00 INCH CASS MO CO-OP OBSERVER
SINCE MIDNIGHT.
0100 PM SNOW PLEASANT HILL 38.80N 94.27W
02/05/2004 5.20 INCH CASS MO OFFICIAL NWS OBS
0100 PM SNOW WHITEMAN AFB 38.73N 93.55W
02/05/2004 6.00 INCH JOHNSON MO OFFICIAL NWS OBS
0100 PM SNOW SEDALIA 38.70N 93.23W
02/05/2004 3.50 INCH PETTIS MO LAW ENFORCEMENT
0100 PM SNOW PAOLA 38.58N 94.87W
02/05/2004 5.00 INCH MIAMI KS LAW ENFORCEMENT
4 TO 5 INCHES REPORTED ACROSS MIAMI COUNTY.
0100 PM SNOW MOUND CITY KS 38.14N 94.82W
02/05/2004 5.50 INCH LINN KS LAW ENFORCEMENT
5 TO 6 INCHES OF SNOW IN MOUND CITY.
0100 PM HEAVY SNOW OVERLAND PARK 38.91N 94.68W
02/05/2004 6.00 INCH JOHNSON KS LAW ENFORCEMENT
AROUND 6 INCHES ESTIMATED COUNTY-WIDE.
0100 PM HEAVY SNOW LEES SUMMIT 38.92N 94.38W
02/05/2004 6.00 INCH JACKSON MO TRAINED SPOTTER
6 INCHES OF SNOW IN LEES SUMMIT SINCE MIDNIGHT.
0100 PM HEAVY SNOW KANSAS CITY KS 39.12N 94.73W
02/05/2004 6.00 INCH WYANDOTTE KS LAW ENFORCEMENT
0100 PM SNOW GALLATIN 39.91N 93.96W
02/05/2004 4.50 INCH DAVIESS MO LAW ENFORCEMENT
4 TO 5 INCHES IN GALLATIN.
0100 PM HEAVY SNOW KCI AIRPORT 39.30N 94.72W
02/05/2004 7.00 INCH PLATTE MO CO-OP OBSERVER
6.5 INCHES HAS FALLEN SINCE MIDNIGHT...7 INCHES TOTAL
SINCE WEDNESDAY EVENING.
0100 PM SNOW ST JOSEPH 39.76N 94.85W
02/05/2004 6.00 INCH BUCHANAN MO CO-OP OBSERVER
3.0 INCHES SINCE MIDNIGHT AT ROSECRANS AIRPORT.
0100 PM SNOW 2 W KEARNEY 39.36N 94.40W
02/05/2004 5.00 INCH CLAY MO CO-OP OBSERVER
0100 PM SNOW RICHMOND 39.28N 93.97W
02/05/2004 4.00 INCH RAY MO LAW ENFORCEMENT
ESTIMATED 3 TO 4 INCHES IN RICHMOND.
0100 PM SNOW KINGSTON 39.64N 94.04W
02/05/2004 3.50 INCH CALDWELL MO LAW ENFORCEMENT
3 TO 4 INCHES ESTIMATED IN KINGSTON.
0100 PM SNOW CHILLICOTHE 39.79N 93.55W
02/05/2004 3.00 INCH LIVINGSTON MO BROADCAST MEDIA
0100 PM SNOW MAYSVILLE 39.89N 94.36W
02/05/2004 3.00 INCH DEKALB MO LAW ENFORCEMENT
2 TO 3 INCHES OF SNOW COUNTY-WIDE.
0100 PM SNOW MARYVILLE 40.34N 94.87W
02/05/2004 2.50 INCH NODAWAY MO CO-OP OBSERVER
0100 PM SNOW ALBANY 40.25N 94.33W
02/05/2004 4.50 INCH GENTRY MO LAW ENFORCEMENT
4 TO 5 INCHES ESTIMATED IN ALBANY.
0100 PM SNOW GRANT CITY 39.21N 93.44W
02/05/2004 4.00 INCH SALINE MO LAW ENFORCEMENT
0100 PM SNOW BETHANY 40.27N 94.03W
02/05/2004 4.00 INCH HARRISON MO LAW ENFORCEMENT
0100 PM SNOW TRENTON 40.08N 93.60W
02/05/2004 4.50 INCH GRUNDY MO AMATEUR RADIO
&&
SNOWFALL TOTALS ACROSS EASTERN KANSAS AND NORTHWEST INTO WESTERN
MISSOURI...FROM WEDNESDAY EVENING TO 100 PM CST THURSDAY. MANY
THANKS TO AREA LAW ENFORCEMENT AND COOPERATIVE OBSERVERS FOR THE
TIMELY REPORTS.
HUDSONThe national radar mosaic for the moment the first event began.
17 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385180, 5385181, 5385182, 5385183, 5385184, 5385185, 5385186, 5385187, 5385188, 5385189, 5385190, 5385191, 5385192, 5385193, 5385194, 5385195, 5385196.